The trace triple for nonnegative solutions of the porous medium equation

  • Kai-Seng ChouEmail author
  • Ying-Chuen Kwong


It is shown that, for every non-negative weak solution u of the generalized porous medium Eq. (1) \(\Psi (u)\) takes a Radon measure as its lateral trace. When \(\Psi (u)\) is integrable, u has an initial trace consisting of a bottom measure and a corner measure. The initial trace (bottom and corner measures) and the lateral trace form the trace triple for the solution. The initial-Dirichlet problem of prescribing trace triple is solved for the porous medium equation in the slow diffusion case.

Mathematics Subject Classification

Primary 35Q35 Secondary 76A20 35B35 93D20 37B30 



This work was partially supported by an Earmarked Grant for Research RGC CUHK 14301014, Hong Kong. The second author would like to thank the hospitality of the Mathematics Department of the Chinese University of Hong Kong during his visit there. The authors would like to thank one referee whose suggestions have improved the presentation of Sect. 4 of this paper.


  1. 1.
    Aronson, D.G., Caffarelli, L.A.: The initial trace of a solution of the porous medium equation. Trans. Am. Math. Soc. 280, 351–366 (1983)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Bénilan, P., Crandall, M.G., Pierre, M.: Solutions of the porous medium equation under optimal condition on the initial values. Indiana Univ. Math. J. 33, 51–87 (1884)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Dahlberg, B.E., Kenig, C.E.: Nonnegative solutions of generalized porous medium equations. Revista Mat. Iberoamericana 2, 267–305 (1986)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Dahlberg, B.E., Kenig, C.E.: Nonnegative solutions of the initial-Dirichlet problem for generalized porous medium equations in cylinders. J. Am. Math. Soc. 1, 401–412 (1988)MathSciNetCrossRefGoogle Scholar
  5. 5.
    DiBenedetto, E.: Continuity of weak solutions to a general porous medium equation. Indiana Univ. Math. J. 32, 83–118 (1983)MathSciNetCrossRefGoogle Scholar
  6. 6.
    DiBenedetto, E.: Continuity of weak solutions to certain singular parabolic equations. Ann. Mat. Pura Appl. 130, 131–176 (1982). Kindly check and confirm edit made for the journal title in reference [7]MathSciNetCrossRefGoogle Scholar
  7. 7.
    Evans, L.C., Gariepy, R.F.: Measure Theory and Fine Properties of Functions, Revised edn. CRC Press, Boca Raton (2015)CrossRefGoogle Scholar
  8. 8.
    Helms, L.L.: Potential Theory. Universitext, Springer-Verlag, London (2009)CrossRefGoogle Scholar
  9. 9.
    Pierre, M.: Uniqueness of the solution of \(u_t-\Delta \phi (u)=0\) with initial datum a measure. Nonlinear Anal. TMA 6, 175–187 (1982)CrossRefGoogle Scholar
  10. 10.
    Sacks, P.: Continuity of solutions of a singular parabolic equation. Nonlinear Anal. TMA 7, 387–409 (1983)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Widder, D.V.: Positive temperatures on an infinite rod. Trans. Am. Math. Soc 55, 85–95 (1944)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Widman, K.-O.: Inequalities for the Green function and boundary continuity of the gradient of solutions of elliptic differential equations. Math. Scand. 21, 17–37 (1968)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Institute of Mathematical Sciences and Department of MathematicsThe Chinese University of Hong KongShatinHong Kong
  2. 2.Department of MathematicsNorthern Illinois UniversityDeKalbUSA

Personalised recommendations